Hail, Bradford
- When
- August 5, 4:34 PM EST
- Where
- Bradford County, 0.86 mi SW of Monroeton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.710, -76.480
A cold front and an upper level disturbance moving across northeast Pennsylvania acted on an unstable airmass to produce a severe thunderstorm during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front and an upper level disturbance moving across northeast Pennsylvania acted on an unstable airmass to produce a severe thunderstorm during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 5, 12:57 PM EST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 157 PM EDT TUE AUG 5 2014 .SYNOPSIS... THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING THROUGH THURSDAY ACROSS NEW YORK AND PENNSYLVANIA AS AN UNSETTLED WEATHER PATTERN PREVAILS. HIGH PRESSURE WILL FINALLY BUILD OVER THE REGION FRIDAY BRINGING DRY WEATHER BACK TO THE AREA. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 130 PM EDT UPDATE... CONVECTION IS DEVELOPING ACROSS THE CWA THIS AFTERNOON. SBCAPE VALUES ARE AROUND 1500 J/KG. EXPECT COVERAGE IN CONVECTION TO INCREASE AS THE SHORTWAVE IS MOVING CLOSER AND THE FRONTAL BOUNDARY IS APPROACHING. 0-6KM BULK SHEAR IS STILL ON THE WEAKER SIDE... THUS EXPECT MOST OF THESE STORMS TO STAY SUB SEVERE AT LEAST UNTIL THE BOUNDARY/WAVE PUSHES INTO THE CWA WHERE UPPR LVL SUPPORT AND SHEAR WILL BE GREATER. THE CONVECTIVE THREAT FOR THIS AFTERNOON WILL BE GUSTY WINDS... SMALL HAIL AND ISOLATED HEAVY RAINFALL. 1100 AM EDT UPDATE... WEAK SFC RIDGING IS STILL OVER THE REGION THIS MORNING AND THE VALLEY FOG HAS BURNED OFF. IN THE FOG'S WAKE SUNSHINE HAS FINALLY GRACED US WITH ITS APPEARANCE. SADLY... THE SUN MAY SOON DISAPPEAR AGAIN THIS AFTERNOON AS A SHORTWAVE TROUGH FROM THE WEST SLOWLY PUSHES EAST AND A SFC BOUNDARY IS EXPECTED TO MOVE EAST ACROSS THE CWA. THIS COMBINATION MAY BRING SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON. EXPECT CLOUD COVERAGE INTO INCREASE AS THIS WAVE APPROACHES FROM THE WEST AND REMAIN PRETTY MUCH MOSTLY CLOUDY THROUGH THE AFTERNOON AND OVERNIGHT AS LOW AND MID LVL MOISTURE WILL BE PLENTIFUL. THE FRONT IS JUST NOW PUSHING INTO WESTERN NEW YORK AND EXPECT THIS FRONT TO SLOWLY SLIDE EAST. EXPECT THE CHANCE OF SHOWERS TO INCREASE AS THE AFTERNOON PROGRESSES. IT APPEARS THAT THE SHOWER ACTIVITY WILL BE MORE SYNOPTIC DRIVEN THEN SFC DRIVEN. A VORT MAX WILL EJECT EAST ALONG WITH THE MID LVL SHORTWAVE THIS AFTERNOON AND GENERATE SHOWERS AND THUNDERSTORMS ALONG AND HEAD OF THE FRONT. BELIEVE THIS WILL BE THE MAIN SHOWER/TSTORM PRODUCER OF THE DAY. THE GENERAL OVERALL PICTURE OF THE EXPECTED ACTIVITY WILL BE MOVING TO THE EAST AROUND 15-20 MPH. WHILE THESE SHOWERS WILL NOT BE MOVING FAST... EXPECT THESE SHOWERS TO MOVE QUICK ENOUGH THAT THERE WONT BE AS MUCH AS FLOODING THREAT AS PREVIOUS DAYS HAVE BEEN. PWAT VALES THIS AFTERNOON WILL BE AROUND 1.3 INCHES OR LESS. DO NOT EXPECT THESE STORMS TO BECOME SEVERE. 0-6KM BULK SHEAR VALUES ARE EXPECTED TO BE 30 KNOTS OF LESS. LOW AND MID LVL LAPSE RATES ARE OK... BUT WOULD EXPECT TO SEE SLIGHTLY HIGHER FOR MORE SIGNIFICANT WEATHER. COULD SEE SOME SMALL HAIL AND POSSIBLY LOCALIZED HEAVY RAINFALL. TEMPS THIS AFTERNOON ARE EXPECT TO RISE INTO THE LOW TO MID 80S FOR MUCH OF THE AREA. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... 130 PM EDT UPDATE... EXPECT SHOWERS TO SLOWLY DIMINISH DUE TO LOSS OF DIURNAL HEATING AFTER SUNSET TONIGHT. THERE WILL BE A SLIGHT CHANCE FOR SHOWERS TO CONTINUE OVERNIGHT AS THE UPPR LVL JET ROUNDS THE BASE OF THE TROUGH. DURING THE OVERNIGHT HOURS THE UPPR LVL TROUGH WILL SWING TOWARDS THE EAST AND ANOTHER SHORTWAVE TROUGH WILL APPROACH THE CWA FROM THE WEST. THE MAIN FORCING FROM THIS DISTURBANCE WILL REMAIN MAINLY OVER PA WEDNESDAY. THIS WAVE WILL DRIFT SOUTHWARD WED MORNING AND AFTERNOON. EXPECT THE NORTHERN PORTIONS OF THE CWA TO REMAIN DRY AND THE ACTIVITY OVER THE SOUTH TO DIMINISH BY SUNSET. THURSDAY ANOTHER SHORTWAVE WILL MOVE THROUGH THE REGION BRINGING A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON OVER THE NORTHERN CWA. THE CHANCE FOR SHOWERS WILL DIMINISH AS THE DAY GOES ON AS STRONG SUBSIDENCE WILL QUICKLY MOVE IN ON THE BACK OF THE UPPR LVL TROUGH. FRIDAY WILL BE BEAUTIFUL AND DRY AS HIGH PRESSURE BUILDS IN FROM THE WEST. FRIDAY WILL START A DRY SPELL. TEMPS DURING THIS TIME FRAME WILL RANGE FROM IN THE MID 70S TO LOW 80S DURING THE AFTERNOON AND LOW TO MID 50S DURING THE NIGHTS WITH ISOLATED SPOTS IN THE UPPR 40S. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... MEDIUM RANGE MODELS CONTINUE TO SHOW A NICE STRETCH OF SUMMER WEATHER FOR THE EXTENDED PERIOD. A FLAT UPPER LEVEL RIDGE WILL RESIDE OVER THE NORTHEAST THROUGH SUNDAY NIGHT WITH SFC HIGH PRES IN THE VCNTY. MONDAY THROUGH TUESDAY, AN UPPER LEVEL TROF WILL DROP SOUTH FROM CENTRAL CANADA INTO THE GREAT LAKES REGION. THIS FEATURE ALONG WITH THE SFC COLD FRONT WILL BRING A CHANCE FOR SHOWERS/THUNDERSTORMS ON TUESDAY WITH THE REST OF EXTENDED DRY. TEMPS WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... A MID LEVEL TROF AND ASSOCIATED WEAK SFC COLD FRONT WILL CROSS THE REGION LATE THIS AFTERNOON THROUGH EARLY EVENING. CURRENTLY ISOLATED CONVECTION IS ACROSS THE AREA AND THE AREAL COVERAGE IS EXPECTED TO INCREASE DURING THE NEXT SEVERAL HOURS. INCLUDED A THREE HOUR TEMPO GROUP FOR MVFR THUNDERSTORMS FOR ALL TERMINALS GENERALLY BETWEEN 20Z-24Z. OVERNIGHT, CONDITIONS WILL PROBABLY LOWER INTO THE MVFR CATEGORY, ESPECIALLY OVER THE SOUTHERN TIER, DUE TO WEAK MIXING BEHIND BOUNDARY AND LATE DAY RAINFALL. AT KELM ALSO INCLUDED POSSIBLE DENSE FOG TOWARD DAYBREAK BUT CONFIDENCE HERE IS LOW DUE TO CLOUDS PREVENTING DENSE FOG FORMATION. ON WEDNESDAY, VFR CONDITIONS ARE EXPECTED AFTER 14Z ALTHOUGH MORE SHOWERS ARE POSSIBLE ESPECIALLY LATE MORNING THROUGH MID AFTERNOON AS ANOTHER WAVE PASSES THROUGH. WESTERLY WINDS AROUND 5 KNOTS BECOMING LIGHT AND VARIABLE OVERNIGHT. NORTHWEST WINDS AROUND 5-8 KNOTS ON WEDNESDAY. OUTLOOK... THURSDAY THROUGH SUNDAY...MAINLY VFR EXCEPT POSSIBLE EARLY MORNING VALLEY FOG AT KELM BURNING OFF BY 14Z EACH DAY. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...KAH NEAR TERM...KAH SHORT TERM...KAH LONG TERM...RRM AVIATION...RRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 104 PM EDT TUE AUG 5 2014 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-061715- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 104 PM EDT TUE AUG 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. THESE STORMS MAY PRODUCE GUSTY WINDS... SMALL HAIL AND HEAVY RAINFALL. CAN NOT RULE OUT THAT A FEW STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KAH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT TUE AUG 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL HECTOR 42.50N 76.87W
08/05/2014 E1.00 INCH SCHUYLER NY PUBLIC
&&
JMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
404 PM EDT TUE AUG 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL NEWFIELD 42.37N 76.58W
08/05/2014 M1.00 INCH TOMPKINS NY PUBLIC
&&
JMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
407 PM EDT TUE AUG 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL NEWFIELD 42.37N 76.58W
08/05/2014 E1.75 INCH TOMPKINS NY PUBLIC
&&
JMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 PM EDT TUE AUG 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL NEWFIELD 42.37N 76.58W
08/05/2014 M1.75 INCH TOMPKINS NY PUBLIC
&&
JMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
454 PM EDT TUE AUG 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 2 N ITHACA 42.47N 76.50W
08/05/2014 TOMPKINS NY AMATEUR RADIO
SEVERAL TREES DOWN ON ROUTE 89
&&
JMLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 516 PM EDT TUE AUG 5 2014 PAZ038-052200- BRADFORD PA- 516 PM EDT TUE AUG 5 2014 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL BRADFORD COUNTY... * AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR LE ROY...AND MOVING EAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MOUNT PISGAH STATE PARK AT 525 PM EDT... WEST BURLINGTON AT 530 PM EDT... WEST FRANKLIN AT 535 PM EDT... BURLINGTON AT 540 PM EDT... FRANKLINDALE AT 550 PM EDT... MONROE AND MONROETON AT 600 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4185 7634 4160 7633 4162 7683 4180 7684 /DJP
The Binghamton radar (KBGM), 68 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525616.